Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 306, NWS Des Moines, IA

November 12, 2005Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 5:18 PM CST for Jasper County, Polk County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2005, 5:18 PM CST (23:18 UTC)
Expired
Nov 12, 2005, 5:45 PM CST
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 1:44 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122318
SVRDMX
IAC099-153-122345-
/O.NEW.KDMX.SV.W.0306.051112T2318Z-051112T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST SAT NOV 12 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN CENTRAL IOWA.
  WESTERN JASPER COUNTY IN CENTRAL IOWA.

* UNTIL 545 PM CST.

* AT 515 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ALTOONA...OR 11 MILES EAST OF DES MOINES...AND MOVING NORTHEAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR VALERIA BY 525 PM CST.
  NEAR MINGO BY 530 PM CST.
  NEAR BAXTER BY 535 PM CST.

THE LOCATION OF MITCHELLVILLE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA.

LAT...LON 4158 9347 4158 9315 4186 9301 4186 9337

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 122337
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CST SAT NOV 12 2005

IAC099-153-122345-
/O.CON.KDMX.SV.W.0306.000000T0000Z-051112T2345Z/
JASPER IA-POLK IA-
537 PM CST SAT NOV 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN POLK
AND WESTERN JASPER COUNTIES UNTIL 545 PM CST...

AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
NORTH OF COLFAX...OR 26 MILES NORTHEAST OF DES MOINES...AND MOVING
NORTHEAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN POLK AND WESTERN JASPER COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA.

LAT...LON 4158 9347 4158 9315 4186 9301 4186 9337

$$

VACHALEK
000 
WWUS53 KDMX 122345 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CST SAT NOV 12 2005

IAC099-153-122356-
/O.EXP.KDMX.SV.W.0306.000000T0000Z-051112T2345Z/
JASPER IA-POLK IA-
546 PM CST SAT NOV 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK AND WESTERN
JASPER COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 545 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST
SATURDAY EVENING FOR NORTHEAST IOWA.

LAT...LON 4158 9347 4158 9315 4186 9301 4186 9337

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:18 PM CST, 1 hour earlier.

Area forecast discussion, Nov 12, 4:18 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CST SAT NOV 12 2005

.DISCUSSION...
A MULTITUDE OF ISSUES SURROUNDING THIS FORECAST AS ACTIVE LATE
AUTUMN PATTERN DEVELOPS ACRS THE CENTRAL UNITED STATES.
CURRENTLY...SFC LOW PASSING THRU SE SOUTH DAKOTAS WITH DRY LINE
PUNCHING INTO WESTERN IA.  INSTABILITY HAVING A HARD TIME INCREASING
WITH LOW LEVEL CLDS INHIBITING HEATING...HOWEVER MOST RECENTLY SOME
SUNSHINE HAS POKED THROUGH ACRS THE WESTERN THIRD OF THE STATE...SO
THINGS MAY HEAT A BIT MORE.  WNDS STILL APPEAR TO REMAIN PRIMARY
THREAT BUT ENOUGH ENHANCED SHEAR AND INSTABILITY JUST ALONG DRY LINE
AXIS MAY PROVIDE THE NECESSARY INGREDIENTS FOR A BRIEF TORNADO OR
TWO.  OTHERWISE...DRY LINE/BOUNDARY WL PASS THROUGH THIS EVENING
WITH TIGHTENING PRESSURE GRADIENT AND STRONG SUBSIDENCE.  45-55KTS
WL BE COMMON JUST OFF THE SFC FM THE WNW AND MOMENTUM TRANSPORT TO
THE SFC WL HELP TO SUSTAIN WINDS OVERNIGHT INTO SUNDAY.  HAVE
EXPANDED THE WIND ADVISORY FARTHER SOUTH TO A CRESTON TO OSKALOOSA
LINE.

BRIEF BREAK ON SUNDAY FROM EVERYTHING BUT THE WIND BEFORE NEXT
SYSTEM TOP WESTERN RIDGE AND DROPS INTO THE REGION.  THIS WILL
DEEPEN AS IT HEAD INTO THE REGION WITH GOOD WAA/ISENTROPIC LIFT ON
MONDAY.  AGAIN...MAIN ISSUE IS RETURN OF MOISTURE AND EXPECT ENOUGH
SATURATION FOR SOME PCPN ON MONDAY.  MAY SEE INITIAL MIXTURE NORTH
EARLY ON MONDAY BEFORE SUFFICIENT WARMING TURNS ALL PCPN TO LIQUID
BY MIDDAY.  CAA TO TAKE OVER MONDAY NIGHT INTO TUESDAY EDGE OF
DEFORMATION SCOOTING ALONG NORTHERN BORDER.  EXPECT LIGHT PCPN IN
THESE AREAS AND PRIMARILY IN THE FORM OF SNOW AS THICKNESSES CRASH
AND TEMPS DROP QUICKLY.

EXTENDED REMAINS FAIRLY ACTIVE WITH AMPLIFIED FLOW CONTINUING WITH
SHORTWAVES EVERY 48 TO 72 HOURS. THESE WILL PROVIDE REINFORCING
SHOTS OF COOLER AIR BUT GENERALLY LITTLE PCPN AS MOST LIFT AND
SATURATION REMAINS TO THE NORTH OF IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY GENERALLY ALG AND N OF
HIGHWAY 34 OVGNT AND SUN (13/03Z-14/00Z).

&&

COGIL
Hazardous weather outlook, Nov 12, 1:45 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CST SAT NOV 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
145 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA
BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50
MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS
MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A
SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY
WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON
WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO
50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY
20 BEFORE DIMINISHING.

ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH
NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY.

MYERS

In the hours before

Local storm report, Nov 12, 4:54 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          1 E WOODWARD            41.86N 93.90W
11/12/2005                   DALLAS             IA   COUNTY OFFICIAL

&&

STEINBUGL
Local storm report, Nov 12, 5:00 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             WEBSTER CITY            42.46N 93.82W
11/12/2005  0.75 INCH        HAMILTON           IA   PUBLIC

&&

STEINBUGL
Local storm report, Nov 12, 5:03 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          1 W AMES                42.02N 93.65W
11/12/2005                   STORY              IA   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT. JUST NORTH OF HIGHWAY 30.

&&

MRUSSELL
Local storm report, Nov 12, 5:16 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          1 ESE LUTHER            41.96N 93.80W
11/12/2005                   BOONE              IA   PUBLIC

            ISU STUDENT

&&

STEINBUGL
Local storm report, Nov 12, 5:17 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TORNADO          1 NE MADRID             41.89N 93.81W
11/12/2005                   BOONE              IA   TRAINED SPOTTER

&&

STEINBUGL
Local storm report, Nov 12, 5:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TORNADO          3 SW AMES               41.99N 93.67W
11/12/2005                   STORY              IA   TRAINED SPOTTER

0502 PM     TORNADO          AMES                    42.02N 93.63W
11/12/2005                   STORY              IA   EMERGENCY MNGR

&&

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:32 AM CSTWind AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more34 hr
Nov 12, 2:39 PM CSTSevere Thunderstorm WarningDMXCass21 min
Nov 12, 2:56 PM CSTSevere Thunderstorm WarningDMXCrawford34 min
Nov 12, 3:05 PM CSTSevere Thunderstorm WarningDMXAudubon, Guthrie25 min
Nov 12, 3:19 PM CSTTornado WarningDMXAudubon, Guthrie26 min
Nov 12, 3:22 PM CSTSevere Thunderstorm WarningDMXAdair38 min
Nov 12, 3:43 PM CSTTornado WarningDMXGreene47 min
Nov 12, 3:51 PM CSTSevere Thunderstorm WarningDMXDallas, Guthrie39 min
Nov 12, 3:58 PM CSTTornado WarningDMXDallas, Guthrie32 min
Nov 12, 4:24 PM CSTSevere Thunderstorm WarningDMXBoone, Hamilton, Webster51 min
Nov 12, 4:30 PM CSTTornado WarningDMXBoone, Hamilton, Webster30 min
Nov 12, 4:30 PM CSTTornado WarningDMXBoone, Dallas30 min
Nov 12, 4:56 PM CSTTornado WarningDMXStory34 min
Nov 12, 4:57 PM CSTTornado WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Nov 12, 5:06 PM CSTTornado WarningDMXHamilton24 min
Nov 12, 5:23 PM CSTTornado WarningDMXHardin22 min
Nov 12, 5:41 PM CSTTornado WarningDMXFranklin, Hardin34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.